Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 96, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 1:40 PM EDT for 4 counties in Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2012, 1:40 PM EDT (17:40 UTC)
- Expired
- Apr 5, 2012, 2:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 1:57 PM EDT | HAIL 1 | 2 S La Follette, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
008
WUUS54 KMRX 051740
SVRMRX
TNC001-013-025-173-051830-
/O.NEW.KMRX.SV.W.0096.120405T1740Z-120405T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 PM EDT THU APR 5 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ANDERSON COUNTY IN EAST TENNESSEE...
CAMPBELL COUNTY IN EAST TENNESSEE...
WESTERN CLAIBORNE COUNTY IN EAST TENNESSEE...
UNION COUNTY IN EAST TENNESSEE...
* UNTIL 230 PM EDT
* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHEAST OF JACKSBORO...OR 9 MILES SOUTH OF LA FOLLETTE...AND
MOVING EAST AT 12 MPH. OTHER STRONG TO SEVERE STORMS WERE
DEVELOPING WITHIN THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE...
MAYNARDVILLE...NORRIS...FINCASTLE...WHITE OAK...CLAIRFIELD...NORRIS
LAKE...PAULETTE...SHARPS CHAPEL...ROSE HILL AND LUTTRELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3658 8373 3640 8377 3635 8373 3636 8369
3634 8367 3617 8372 3616 8391 3619 8394
3615 8400 3618 8441 3623 8437 3626 8438
3628 8433 3639 8432 3642 8435 3650 8434
3652 8426 3659 8426
TIME...MOT...LOC 1738Z 269DEG 10KT 3625 8407
$$
TG2 follow-up statements
286
WWUS54 KMRX 051809
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
209 PM EDT THU APR 5 2012
TNC025-051817-
/O.CAN.KMRX.SV.W.0096.000000T0000Z-120405T1830Z/
CLAIBORNE TN-
209 PM EDT THU APR 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAIBORNE COUNTY IS
CANCELLED...
LAT...LON 3642 8390 3643 8389 3644 8386 3642 8383
3644 8381 3635 8373 3636 8369 3634 8367
3626 8371 3617 8372 3616 8391 3619 8394
3615 8400 3617 8424 3644 8420
TIME...MOT...LOC 1807Z 269DEG 10KT 3625 8391
$$
TNC001-013-173-051830-
/O.CON.KMRX.SV.W.0096.000000T0000Z-120405T1830Z/
UNION TN-ANDERSON TN-CAMPBELL TN-
209 PM EDT THU APR 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR CAMPBELL...NORTHERN ANDERSON AND UNION COUNTIES...
AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NORRIS LAKE...OR 6 MILES WEST OF MAYNARDVILLE...MOVING
EAST AT 10 MPH. OTHER ISOLATED STRONG TO SEVERE STORMS WERE NOTED IN
THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE...
MAYNARDVILLE...PAULETTE...ROSE HILL...LUTTRELL AND SHARPS CHAPEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAINS IN
EXCESS OF ONE INCH MAY OCCUR. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON ROADWAYS...AND STANDING WATER IN ANY LOW LYING OR POOR
DRAINAGE AREAS.
&&
LAT...LON 3642 8390 3643 8389 3644 8386 3642 8383
3644 8381 3635 8373 3636 8369 3634 8367
3626 8371 3617 8372 3616 8391 3619 8394
3615 8400 3617 8424 3644 8420
TIME...MOT...LOC 1807Z 269DEG 10KT 3625 8391
$$
TG961
WWUS54 KMRX 051831
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT THU APR 5 2012
TNC001-013-173-051840-
/O.EXP.KMRX.SV.W.0096.000000T0000Z-120405T1830Z/
UNION TN-ANDERSON TN-CAMPBELL TN-
231 PM EDT THU APR 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR CAMPBELL...NORTHERN ANDERSON
AND UNION COUNTIES HAS EXPIRED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND MOST OF EAST
TENNESSEE.
LAT...LON 3642 8390 3643 8389 3644 8386 3642 8383
3644 8381 3635 8373 3636 8369 3634 8367
3626 8371 3617 8372 3616 8391 3619 8394
3615 8400 3617 8424 3644 8420
TIME...MOT...LOC 1809Z 269DEG 10KT 3623 8385
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:55 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 5, 9:55 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 955 AM EDT THU APR 5 2012 .DISCUSSION...MORNING CONVECTION IS EXITING NE CORNER OF FORECAST AREA...WHICH WILL LEAVE A FEW HOURS BEFORE MORE SHOWERS AND STORMS APPROACH FROM THE SW. GULF COAST CONVECTION COULD DELAY THE ONSET OF THIS NEW ACTIVITY. HOWEVER...THE UPPER LOW MADE A GOOD EASTWARD PUSH OVERNIGHT AND SHOULD BE TRACKINFG ESE ACROSS NRN MS THIS AFTERNOON. THUS...I WOULD EXPECT SCATTERED TO NUMEROUS COVERAGE IN THE AFTERNOON. PLAN TO FRESHEN HOURLY GRIDS AND REMOVE MORNING WORDING FROM ZFP PRODUCT BY LATE MORNING. MAY ALSO NEED TO SLIGHTLY LOWER POPS FOR THE EARLY AFTERNOON HOURS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Apr 5, 5:09 AM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 509 AM EDT THU APR 5 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. TD
In the hours before
Local storm report, Apr 5, 1:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL NORRIS 36.21N 84.06W
04/05/2012 E0.75 INCH ANDERSON TN PUBLIC
&&
JWINTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:51 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 39 min |
| Apr 5, 2:09 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 21 min |
| Apr 5, 3:00 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 30 min |
| Apr 5, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 38 min |
| Apr 5, 3:52 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 23 min |
| Apr 5, 3:55 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hawkins | 50 min |
| Apr 5, 4:21 PM EDT | Flash Flood Warning | MRX | Morgan, Roane | 56 min |
| Apr 5, 4:30 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 45 min |
| Apr 5, 4:39 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 51 min |
| Apr 5, 5:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi, Washington | 14 min |
| Apr 5, 5:34 PM EDT | Areal Flood Advisory | MRX | Washington | 56 min |
| Apr 5, 5:44 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Sequatchie | 2 hr |
| Apr 5, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 47 min |
| Apr 5, 7:03 PM EDT | Areal Flood Advisory | MRX | Rhea, Roane | 3 hr |
| Apr 5, 7:30 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Unicoi, Washington | 2 hr |
| Apr 5, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon | 28 min |
| Apr 5, 7:52 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Loudon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.